Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 56, NWS Lake Charles, LA

June 3, 2018Jasper County, Newton County, Orange County, Texas; Beauregard Parish, Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 3, 2018, 5:27 PM CDT for Jasper County, Newton County, Orange County, Texas; Beauregard Parish, Calcasieu Parish, Louisiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2018, 5:27 PM CDT (22:27 UTC)
Expired
Jun 3, 2018, 6:15 PM CDT
In force
48 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beauregard Parish, LA, Calcasieu Parish, LA, Jasper County, TX, Newton County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 63 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1415 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS54 KLCH 032227
SVRLCH
LAC011-019-TXC241-351-361-032315-
/O.NEW.KLCH.SV.W.0056.180603T2227Z-180603T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
527 PM CDT SUN JUN 3 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Southwestern Beauregard Parish in southwestern Louisiana...
  Western Calcasieu Parish in southwestern Louisiana...
  Southwestern Newton County in southeastern Texas...
  Northeastern Orange County in southeastern Texas...
  Southeastern Jasper County in southeastern Texas...

* Until 615 PM CDT.

* At 527 PM CDT, a severe thunderstorm was located over Bancroft, or
  near Fields, moving southwest at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Orange, West Orange, Vinton, Deweyville, Starks, Evadale, Fields,
  Mauriceville, De Quincy, Buna, Dequincy, Gist, Lunita, Hartburg,
  Forest Heights, Old Salem, Wrights Settlement, Devils Pocket and
  Bancroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3033 9410 3068 9369 3045 9339 3005 9370
      3004 9374 3029 9412
TIME...MOT...LOC 2227Z 029DEG 33KT 3057 9365 

HAIL...1.00IN
WIND...60MPH
 
$$

RM12
1 follow-up statement
393 
WWUS54 KLCH 032303
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
603 PM CDT SUN JUN 3 2018

LAC011-019-TXC241-351-361-032315-
/O.CON.KLCH.SV.W.0056.000000T0000Z-180603T2315Z/
Beauregard LA-Calcasieu LA-Newton TX-Orange TX-Jasper TX-
603 PM CDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN BEAUREGARD AND WESTERN CALCASIEU PARISHES...
SOUTHWESTERN NEWTON...NORTHEASTERN ORANGE AND SOUTHEASTERN JASPER
COUNTIES...

At 603 PM CDT, a severe thunderstorm was located near Gist, or near
Mauriceville, moving southwest at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Orange, West Orange, Deweyville, Starks, Evadale, Mauriceville, Buna,
Gist, Lunita, Hartburg, Forest Heights, Old Salem, Wrights Settlement
and Devils Pocket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3033 9410 3058 9380 3035 9348 3005 9370
      3004 9374 3029 9412
TIME...MOT...LOC 2303Z 029DEG 33KT 3028 9384 

HAIL...1.00IN
WIND...60MPH
 
$$

RM12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:55 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 3, 3:55 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
355 PM CDT Sun Jun 3 2018

.DISCUSSION...
Latest sfc analysis shows weak front/wind shift now about
bisecting the forecast area, while the lower dew points continue
to lag farther back (about the I-20 corridor at this time). Water
vapor imagery shows these features being helped along by a
significant shortwave dropping through the ern CONUS
trof...meanwhile another significant shortwave is noted rounding
the ridge extending from the Mexican plateau up through the srn
Plains/Rockies. This initial disturbance is combining with daytime
heating to produce an increasing coverage of convection, primarily
over the ern 1/2 of the forecast area for now. As noted in earlier
discussions, sufficient ingredients are there to allow for
developing storms to be rather strong and possibly severe this
afternoon/evening.

Ongoing activity will likely increase a little in coverage through
the afternoon as we go into max heating, along with additional
lift from the approaching front. Given all we've seen in recent
area soundings, could be a severe storm or two... at this time,
not expecting enough severe weather to require such wording in the
zones. Have retained small POPs into the overnight across sern TX
and the srn tier of parishes as the front loses its push from its
attendant shortwave aloft and begins to stall...given loss of
good diurnal heating, not expecting any severe weather to persist
past sunset. Small POPs linger in generally these same areas for
Monday given the lack of movement in the boundary.

Next period of elevated POPs comes Tuesday as the ridge axis is
progged to stay far enough west to allow for that 2nd good
shortwave aloft to pass to our east and help initiate further
convection. Models have been showing some disagreement on how
quickly this feature passes, thus POPs have been retained into
mid-week. Thereafter, ridging aloft is noted building to our west
and north...longer range models continue to paint at least a
little QPF through the extended period despite this, thus have
retained small POPs each day for the possibility of some diurnal
convection.

&&

.MARINE...
No flags are anticipated on the coastal waters through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  65  91  65  91 /  20  10  10  40
LCH  73  91  72  90 /  40  20   0  30
LFT  73  93  71  94 /  40  10   0  30
BPT  75  91  75  90 /  30  30   0  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

25
Hazardous weather outlook, Jun 3, 3:40 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
340 PM CDT Sun Jun 3 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
041100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
340 PM CDT Sun Jun 3 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue to develop in advance of a
cool front which will move into the area through this evening.
Sufficient moisture, strong instability and good lift in the
atmosphere will allow for strong to severe thunderstorms through
sunset, with the primary concerns continuing to be the potential
for wind damage. Some hail may be possible as well. Some of this
convection will potentially linger into the overnight across
Southeast Texas and coastal Louisiana, mainly south of Interstate
10, as the front stalls...but severe weather is not expected to
continue due to loss of daytime heating.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

After a mostly dry Monday...a few showers or thunderstorms will
remain possible over Southeast Texas and extreme Southwestern
Louisiana...mainly afternoon and evening showers and storms will
then be possible for much of the coming week as high pressure
aloft remains west of the area while disturbances aloft
periodically impact the region. Any thunderstorms that do develop
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed.

GMZ430-432-435-450-452-455-470-472-475-041100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
340 PM CDT Sun Jun 3 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms in association with a weak
cool front are expected from late this afternoon through tonight.
The storms will be accompanied by locally gusty winds and higher
seas, along with dangerous cloud-to-water lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few showers and storms are expected each day through the coming
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

25

In the hours before

Special weather statement, Jun 3, 2:51 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
251 PM CDT SUN JUN 3 2018

LAZ028-032030-
Rapides LA-
251 PM CDT SUN JUN 3 2018

...SPECIAL WEATHER STATEMENT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elmer, or near Hineston, moving south at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Glenmora, Hineston, Otis, Elmer, Calcasieu, Forest Hill, Mcnary and
Union Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3122 9253 3090 9251 3090 9256 3089 9260
      3090 9267 3090 9272 3089 9272 3089 9282
      3123 9274
TIME...MOT...LOC 1951Z 004DEG 16KT 3116 9265

24
Special weather statement, Jun 3, 3:07 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
307 PM CDT SUN JUN 3 2018

LAZ031-032-032045-
Evangeline LA-Allen LA-
307 PM CDT SUN JUN 3 2018

...SPECIAL WEATHER STATEMENT...

At 306 PM CDT, Doppler radar was tracking strong thunderstorms
extending from near Beaver to near Allen Parish Airport.
Movement was south at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Oakdale, Mamou, Oberlin, Elizabeth, Allen Parish Airport, Beaver,
Bond and Duralde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3089 9253 3089 9251 3056 9239 3052 9288
      3088 9283 3088 9282 3089 9282 3090 9253
TIME...MOT...LOC 2006Z 012DEG 7KT 3086 9257 3074 9274

24
Special weather statement, Jun 3, 3:32 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
332 PM CDT SUN JUN 3 2018

LAZ027-028-031-032115-
Allen LA-Vernon LA-Rapides LA-
332 PM CDT SUN JUN 3 2018

...SPECIAL WEATHER STATEMENT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hineston, moving south at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Elizabeth, Pitkin, Hineston, Leander, Fullerton, Elmer, Cravens,
Calcasieu and Union Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3121 9284 3112 9264 3079 9274 3094 9311
TIME...MOT...LOC 2032Z 021DEG 13KT 3109 9278

24
Special weather statement, Jun 3, 3:34 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
334 PM CDT SUN JUN 3 2018

LAZ028-031-032-032115-
Evangeline LA-Allen LA-Rapides LA-
334 PM CDT SUN JUN 3 2018

...SPECIAL WEATHER STATEMENT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenmora, moving south at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oakdale, Ville Platte, Glenmora, Turkey Creek, Pine Prairie, Bayou
Chicot, Beaver and Mcnary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3105 9266 3103 9248 3071 9228 3075 9268
TIME...MOT...LOC 2034Z 350DEG 19KT 3092 9258

24
Special weather statement, Jun 3, 4:39 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
439 PM CDT SUN JUN 3 2018

LAZ027-028-030-031-032230-
Allen LA-Beauregard LA-Vernon LA-Rapides LA-
439 PM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAPIDES...
NORTHEASTERN BEAUREGARD...SOUTHEASTERN VERNON AND NORTH CENTRAL ALLEN
PARISHES UNTIL 530 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Tulla, or 8 miles southwest of Sugartown, moving
southwest at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pitkin, Sugartown, De Ridder, Deridder, Tulla, Fullerton, Cravens and
Union Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3114 9305 3102 9268 3088 9282 3077 9298
      3075 9301 3081 9312 3059 9331 3089 9330
TIME...MOT...LOC 2139Z 048DEG 17KT 3078 9314

Jones
Special weather statement, Jun 3, 4:47 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
447 PM CDT SUN JUN 3 2018

LAZ031-042-032230-
Jefferson Davis LA-Allen LA-
447 PM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON DAVIS AND
CENTRAL ALLEN PARISHES UNTIL 530 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harmony, or near Reeves, moving southwest at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kinder, Oberlin, Mittie, Grant, Leblanc and Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 9269 3039 9291 3046 9305 3071 9293
      3073 9298 3077 9298 3086 9285
TIME...MOT...LOC 2147Z 036DEG 21KT 3057 9295

Jones

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 5:49 PM CDTSpecial Weather StatementLCHJasper41 min
Jun 3, 5:51 PM CDTSpecial Weather StatementLCHNewton39 min
Jun 3, 6:01 PM CDTSevere Thunderstorm WarningLCHJasper, Newton44 min
Jun 3, 6:25 PM CDTSpecial Weather StatementLCHOrange50 min
Jun 3, 6:40 PM CDTSpecial Weather StatementLCHJefferson, Orange35 min
Jun 3, 6:44 PM CDTSpecial Weather StatementLCHJasper, Newton, Tyler31 min
Jun 3, 6:59 PM CDTSevere Thunderstorm WarningLCHHardin, Tyler46 min
Jun 3, 2:11 PM CDTSpecial Weather StatementLCHAllen34 min
Jun 3, 2:51 PM CDTSpecial Weather StatementLCHRapides39 min
Jun 3, 3:07 PM CDTSpecial Weather StatementLCHAllen38 min
Jun 3, 3:32 PM CDTSpecial Weather StatementLCHVernon43 min
Jun 3, 3:34 PM CDTSpecial Weather StatementLCHEvangeline41 min
Jun 3, 4:11 PM CDTSevere Thunderstorm WarningLCHAllen34 min
Jun 3, 4:38 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard38 min
Jun 3, 4:39 PM CDTSpecial Weather StatementLCHAllen51 min
Jun 3, 4:47 PM CDTSpecial Weather StatementLCHAllen43 min
Jun 3, 5:01 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu44 min
Jun 3, 5:34 PM CDTSpecial Weather StatementLCHBeauregard41 min
Jun 3, 5:49 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron41 min
Jun 3, 5:59 PM CDTSpecial Weather StatementLCHSaint Landry61 min
Jun 3, 6:32 PM CDTSpecial Weather StatementLCHCalcasieu43 min
Jun 3, 6:38 PM CDTSpecial Marine WarningLCH67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.